Hawaii, 2017

Heavy Rain in Hawaii, March 11 to 12, 2017

March 11 to 12, 2017 · NWS HFO · 3 events in 2 counties and zones

With a weak ridge across the area and abundant low-level moisture, showers developed over portions of the Big Island of Hawaii and the Garden Isle of Kauai. The rain produced small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

With a weak ridge across the area and abundant low-level moisture, showers developed over portions of the Big Island of Hawaii and the Garden Isle of Kauai. The rain produced small stream and drainage ditch flooding, and ponding on roadways. There were no reports of serious injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 11, 10:04 AM HST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 11, 10:04 AM HST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1004 AM HST Sat Mar 11 2017

.SYNOPSIS...
A weak ridge will persist over or just north of the state through
late next week. Light background winds will favor a southeast
direction through Monday and will keep vog and humid conditions
across the area. Daytime sea breezes and nighttime land breezes
are expected over the next few days, with clouds and showers
favoring interior portions of the islands. A somewhat unstable
atmosphere may trigger a few heavy showers and thunderstorms this
afternoon particularly on Kauai and the Big Island. Trade winds
may return next weekend as a weak front reaching the islands from
the north.

&&

.DISCUSSION...
A weak surface ridge is parked over the island chain today while
an upper trough departs to the east. A cold front is also located
about 300 miles northwest of Kauai and is moving due east. Early
morning soundings continue to show a somewhat unstable atmospheric
profile over the state. Most unstable CAPE values are range from
about 600 to 1200 J/Kg at Hilo and Lihue with healthy precipitable
water values of 1.3 to 1.4 inches.

Visible satellite shows mostly sunny skies over the islands this
morning, with a few areas starting to see some cloud build ups
over the island interiors. Sea breezes should be in full effect
today as the ridge will only produce light southeast background
flow. The southeast flow will bring warm and muggy conditions and
vog across the state. Plenty of sunshine this morning will give
way to afternoon clouds and showers for all islands. To account
for the instability, have added a slight chance of thunderstorms
and locally heavy rain in this morning's update for some portions
of the state. The focus of this active weather will likely be over
Kauai which has seen some heavier showers develop just to the
west, and also over the Big Island which remains closest to the
upper trough. The showers and thunderstorms will likely dissipate
around sunset as the land breezes take over.

The cold front is forecast to pass just north of the state
through rest of the weekend into early next week. Aloft, a weak
upper ridge will slowly build in around Sunday night or Monday. As
such, there will be little change to the current weather pattern
on Sunday and Monday except for gradually stabilizing atmospheric
conditions. We anticipate a continuation of the humid and voggy
weather with clouds and showers during the day followed by
clearing at night.

As the next front departs east, latest forecast models now indicated
a rather broad and weak high pressure may prevail in the island
vicinity Tuesday and Wednesday. Light winds will continue but
become a bit more easterly. However, winds will be light enough
to continue to land and sea breeze weather pattern. Mid level
ridging is still expected near the area, and will keep the airmass
rather stable and limit rainfall.

Forecast models continue to indicate another front will approach the
state from the north toward the end of the week, with a moderate
surface high pressure behind the front. Latest model runs show
this weak front will reach the islands by about early next Friday,
then stall and dissipate in the island vicinity over next weekend.
Moisture associated with this front will bring an increase in
clouds and showers for the area. And as the front dissipates,
stronger trade winds will finally return to the state. Thus, the
islands may see wet trade wind weather by the next weekend.

&&

.AVIATION...
A surface ridge over the islands will produce southerly low level
flow that will be overpowered by afternoon sea breezes. This will
produce MVFR ceilings over interior terrain and PHNY with spotty
convective showers. The atmosphere remains somewhat unstable and
moist, as a jet stream aloft terminating just NW of the state is
inhibiting any low level inversion. As a result, expect afternoon
convection to produce tops up to FL250 MVFR vis in +SHRA.
Convection will rapidly diminish during the evening.

&&

.MARINE...
A weak ridge over the Hawaiian Islands will provide generally light
south to southeast winds over the coastal waters through Monday.
Winds will remain light into the middle of next week, but may temporarily
back out of the east on Tuesday and Wednesday. A weak cold front will
reach the islands late in the week with moderate trade winds filling
behind the boundary. Winds and seas will stay below Small Craft
Advisory conditions through the forecast period.

The current northwest swell will subside today. A new moderate size
northwest swell is due in on Sunday with surf coming close to advisory
level heights for the north and west shores. This swell will peak
early Monday morning followed by a gradual decline through Tuesday.
Another small northwest swell due in on Thursday and Thursday
night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION/MARINE...Foster
AVIATION...Wroe

In the hours before

Special weather statement, Mar 11, 1:09 PM HST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Honolulu HI
109 PM HST SAT MAR 11 2017

HIZ023-026-027-120045-
Big Island Interior-Kohala-Kona-
109 PM HST SAT MAR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 108 PM HST, a strong thunderstorm was located near Pohakuloa
Training Area in the Saddle Area, or 27 miles east of Kailua-Kona.
the storm is nearly stationary.

Pea size hail is possible with this storm.

Locations impacted include...
Pohakuloa Training Area and Pohakuloa Camp.

LAT...LON 1955 15552 1958 15575 1985 15565 1970 15537
TIME...MOT...LOC 2308Z 210DEG 1KT 1967 15557

Foster
Special weather statement, Mar 11, 1:24 PM HST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Honolulu HI
124 PM HST SAT MAR 11 2017

HIZ024-025-027-120000-
Big Island Interior-Big Island North and East-South Big Island-
124 PM HST SAT MAR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 123 PM HST, a strong thunderstorm was located near Hilo. This
storm is nearly stationary.

Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm over the next hour.

Locations impacted include...
Hilo, Keaau, Mountain View, Volcano, Glenwood and Kurtistown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1979 15516 1963 15503 1942 15528 1963 15542
TIME...MOT...LOC 2323Z 051DEG 2KT 1966 15515

Foster
Special weather statement, Mar 11, 3:05 PM HST, 10 minutes before
Special Weather Statement
National Weather Service Honolulu HI
305 PM HST SAT MAR 11 2017

HIZ025-027-120200-
Big Island Interior-Big Island North and East-
305 PM HST SAT MAR 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HAWAII IN HAWAII
COUNTY...

At 304 PM HST, strong thunderstorms were clustered 7 miles southwest
of Hilo. the storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hilo, Hawaiian Paradise Park, Keaau, Orchidlands Estates, Mountain
View, Hawaiian Acres, Glenwood, Volcano, Kurtistown, Wainaku and
Paukaa.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1952 15529 1966 15536 1984 15515 1958 15500
TIME...MOT...LOC 0104Z 242DEG 2KT 1965 15518

Foster

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Hawaii

When
March 11, 3:15 PM HST to 4:06 PM HST
Where
Hawaii County, 1.27 mi N of Pepeekeo to 1.24 mi SSE of Volcano
Reported by
Official NWS Observations
Coordinates
19.848, -155.123

Heavy Rain, Hawaii

When
March 12, 12:38 AM HST to 5:29 AM HST
Where
Hawaii County, 0.12 mi W of Hawaiian Paradise Pk to 1.07 mi NNW of Naalehu
Reported by
Official NWS Observations
Coordinates
19.600, -154.972

Heavy Rain, Kauai

When
March 12, 3:47 PM HST to 6:28 PM HST
Where
Kauai County, 2.49 mi NNW of Anahola to 0.31 mi NNE of Eleele
Reported by
Official NWS Observations
Coordinates
22.152, -159.318

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678730, 678731, 678732.